Telogen Effluvium / Anagen Effluvium
How and Why Hair and Scalp issues have a wide reaching effect
Hair is seen as a defining feature for both Men and Women, often referred to as your “crowning glory”. It is therefore hardly surprising that when there is a problem with the hair that it has a wide reaching effect from mild concern to anxious, depressive disorders in those who suffer.
Telogen effluvium is excessive hair shedding, leaving hair feeling finer with a loss of density, clients usually notice excess hair shedding when brushing or washing their hair, leading to a reluctance to do either; it is diffuse, (all over the scalp), the good news is that this type of hair loss does not cause scarring and can be easily resolved.
Acute, (quick onset) telogen effluvium has a number of causative factors, such as post pregnancy, short term illness, severe infection, post operative stress, emotional stress. Sudden changes in diet, i.e. crash dieting can be one of the most common causes of acute telogen effluvium.
Chronic, (ongoing) telogen effluvium is usually caused by an underlying medical condition or the use of long term medication.
The first step in any hair loss condition is an accurate diagnosis, from here a plan can be formed in order to achieve an outcome that you are comfortable with. In cases of both acute and chronic telogen effluvium it is essential that you have a consultation to identify all of the causative factors and to develop a treatment plan that will address all of the issues to ensure the best possible outcome from treatment. Where necessary Eva can refer you for relevant blood tests to confirm a diagnosis. With the correct treatment plan telogen effluvium can usually be resolved in a relative short period, although ongoing changes may need to be made to prevent a recurrence.
Anagen effluvium is widespread hair loss that can affect your scalp, face and body.
One of the most common causes of this type of hair loss is the cancer treatment chemotherapy. In some cases, other cancer treatments – including immunotherapy and radiotherapy – may also cause hair loss.
The hair loss is usually noticeable within a few weeks of starting treatment. However, not all chemotherapy drugs cause hair loss and sometimes the hair loss is so small it’s hardly noticeable.
It may be possible to reduce hair loss from chemotherapy by wearing a special cap that keeps the scalp cool. However, scalp cooling is not always effective and not widely available.
In most cases, hair loss in anagen effluvium is temporary. Your hair should start to grow back a few months after chemotherapy has stopped.